Hail, Grayson
- When
- May 15, 6:40 PM EST
- Where
- Grayson County, 2.98 mi NNE of Independence
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.660, -81.130
Hail ranging from pea to golf ball size fell on Mountain Breeze Lane.
Thunderstorms developed with the passage of a cold front. Enough instability existed for some of these storms to reach severe limits and produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed with the passage of a cold front. Enough instability existed for some of these storms to reach severe limits and produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 3:07 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 407 PM EDT SAT MAY 15 2010 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH INTO NORTH CAROLINA TONIGHT. A COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD FROM THE LOWER MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY MONDAY NIGHT...AND THE FRONT ACROSS NORTH CAROLINA WILL LIFT BACK NORTH AS A WARM FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE AREA ON TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... SFC PLOTS SHOW DRIER AIR PUSHING INTO THE NRN SECTIONS OF THE CWA...BUT MOST OF THE AREA STILL HAS DEW POINTS IN THE 60S. THE BEST LOW LEVEL CONVERGENCE HAS BEEN ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC...AND RADAR SHOWS SOME CELLS BEGINNING TO DEVELOP THERE. IN ADDITION...LIGHT WEST TO NORTHWEST WINDS...WE HAVE KEPT A WEAK LEE SIDE TROUGH IN THE SW VA/NW NC PIEDMONT. HIGHER RESOLUTION WRF/NAM MODELS CONTINUE TO SHOW A TREND OF THE CONVECTION DEVELOPING ALONG AND NEAR THE BLUE RIDGE IN FAR SW VA AND NW NC. THE STORMS ARE TRACKING NEWD...AND THEN OUTFLOW GENERATES MORE STORMS...WITH THE BEST COVERAGE MOVING INTO THE FOOTHILLS AND PIEDMONT OF NW NC AND ALSO SOUTHSIDE VA THIS EVENING. IN ADDITION...TSTMS BY THIS EVENING MAY BE AIDED BY A WEAK WAVE MOVING OVER THE UPPER RIDGE. IT WILL BE TOUGH FOR THE STORMS TO MAKE IT MUCH FURTHER NORTH THAN BLUEFIELD AND ROANOKE WHERE THE DRIER AIR HAS MOVED IN. I HAVE TRIED TO PUT THESE TRENDS IN THE WEATHER GRIDS...WITH LIKELY POPS ALONG THE BLUE RIDGE IN THE SRN CWA...AND DECREASING POPS TO EITHER SIDE. SFC BASED CAPES HAVE INCREASED TO GREATER THAN 2000 J/KG IN A NARROW BAND ALONG THE BLUE RIDGE. TSTMS THAT AFFECT THE AREA SHOULD BE SHIFTING EAST OF THE CWA LATE...AS THE WEAK WAVE MOVES OVER THE RIDGE. THE WEAK SFC FRONT SHOULD THEN SHIFT SOUTH OF THE CWA...WITH NORTHEAST TO EAST LOW LEVEL FLOW. LOWS OVERNIGHT WILL BE MILD WITH CLOUD COVER AND DEW POINTS STILL MAINLY IN THE 60S. SUNDAY...THERE SHOULD BE A STRONG CAD WEDGE IN PLACE SUNDAY MORNING. MAIN QUESTION IS WHETHER THERE WILL BE CLOUDS. MOST MODELS SHOW EXTENSIVE CLOUDS...AND WITH THE LOW LEVEL FLOW VEERING MORE TO THE EAST AND SOUTHEAST...THIS SEEMS REASONABLE. SO...I HAVE LOWERED MAX TEMPS A FEW DEGREES...BUT STILL NOT AS COOL AS THE MAV. IF THE CLOUDS LOOK MORE CERTAIN FOR SUNDAY...THEN TEMPS WILL HAVE TO BE LOWERED MORE. SOUTHWEST FLOW ABOVE THE WEDGE GETS GOING WELL TOWARD THE END OF THE DAY. HOWEVER...THOUGH THE GFS WAS TOO AGGRESSIVE WITH SPREADING PRECIPITATION NORTHEAST ACROSS THE CWA...AND I HAVE GONE WITH THE SLOWER NAM/ECMWF WHICH STILL MAKES RAIN LIKELY IN THE SWRN CWA SUNDAY AFTERNOON. I HAVE ADDED IN SOME THUNDER ON THE EDGES OF THE WEDGE...THOUGH AT THIS POINT THE WEDGE LOOKS STRONG ENOUGH THAT ANY TSTMS SUNDAY AFTERNOON WILL LIKELY BE ELEVATED ABOVE THE WEDGE...EXCEPT FOR THE EXTREME WEST- SMYTH/TAZEWELL/MERCER/SUMMERS COUNTIES. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... SURFACE HIGH PRESSURE ANCHORED OVER NEW ENGLAND WILL KEEP COOL WEDGE OF AIR IN PLACE OVER MUCH OF THE MID APPALACHIAN AND MID ATLANTIC REGION SUNDAY NIGHT INTO MONDAY NIGHT. DEEPENING UPPER TROF PUSHING SOUTHEAST INTO THE OHIO VALLEY DURING THE PERIOD WILL ALLOW WINDS ALOFT TO SLOWLY BACK...RESULTING IN A PROLONGED PERIOD OF DEEP ISENTROPIC LIFT IN 900-600 MILLIBAR LEVEL THROUGH AN INCREASINGLY MOIST LOWER AND MID TROPOSPHERE AS WARM MID AIR ALOFT RIDES UP AND OVER TENACIOUS COOL WEDGE. DESPITE EXTENT OF WARM MOIST ADVECTION EXPECTED OVER INVERSION LAYER...MID LEVEL LAPSE RATES REMAIN CLOSE TO MOIST ADIABATIC...SO HIGH THREAT OF A WIDESPREAD MORE STRATIFORM RAINFALL EVENT WILL EXIST WITH ONLY SOME EMBEDDED ELEVATED SHOWERS/ISOLATED THUNDERSTORMS POSSIBLE. THREAT OF WIDESPREAD RAINFALL WILL LIKELY END FROM SOUTHWEST TO NORTHEAST ACROSS THE BLACKSBURG AREA OF CONCERN ON MONDAY NIGHT AS LAST IN A SERIES OF STRONGER SHORT WAVES ROTATING AROUND THE PERIPHERY OF THE UPPER TROF TO THE WEST LIFT OFF TO THE NORTH AND EAST. HOWEVER...PROXIMITY OF WHAT WILL BECOME A STAGNANT UPPER LOW AND ASSOCIATED COOLER AIR ALOFT WILL LIKELY HELP SUPPORT REGENERATION OF SHOWERS/THUNDERSTORMS ON TUESDAY AS DRIER AIR ALOFT ALLOWS FOR AT LEAST SOME INSOLATION/SURFACE HEATING...GRADUAL EROSION OF WEDGE...AND DESTABILIZATION OF ATMOSPHERE...ESPECIALLY ACROSS THE SOUTH AND WEST. DUE TO THE MORE STRATIFORM NATURE OF THE UPCOMING RAINFALL EVENT...FLOODING DOES NOT APPEAR TO BE A SIGNIFICANT THREAT AT THE PRESENT TIME DESPITE THE POTENTIAL OF AN INCH OR TWO OF RAIN IN SOME AREAS FROM SUNDAY NIGHT INTO MONDAY NIGHT. AS IS TYPICAL AN IN-SITU COOL WEDGE SITUATION...THE TEMPERATURE FORECAST WILL BE HIGHLY PROBLEMATIC...AND DEPENDENT ON HOW QUICKLY SHORT WAVE TROF PASSES THROUGH AREA AND HOW QUICKLY EASTERLY UPSLOPE WINDS CAN BE REPLACED BY MORE OF A WESTERLY COMPONENT. WILL CONTINUE TO LEAN TOWARD THE COLDEST OF THE MOS GUIDANCE SOLUTIONS WHICH REFLECT A VERY FLAT AND COOL DIURNAL TEMPERATURE CURVE DUE TO EASTERLY UPSLOPE FLOW...ABUNDANT CLOUD COVER...AND HIGH THREAT OF RAINFALL. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER TROF DRIFTING EAST OUT OF THE OHIO VALLEY WILL GRADUALLY FILL AND WORK EAST OF THE BLACKSBURG FORECAST AREA AS THE WEEK PROGRESSES. HOWEVER...COOL AIR ALOFT IN PROXIMITY TO DECAYING TROF COMBINING WITH INCREASING INSOLATION BY DAY WILL SUPPORT THE REDEVELOPMENT OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL TROF AXIS FINALLY MOVES EAST OF AREA ON FRIDAY. TEMPERATURES WILL GRADUALLY MODERATE BACK TO MORE SEASONAL LEVELS AS THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE SUNSHINE AS DRIER AIR SLOWLY FILTERS IN FROM THE WEST IN ADVANCE OF APPROACHING SURFACE HIGH PRESSURE. HPC GUIDANCE CLOSELY OBSERVED THROUGH THE ENTIRE LONG TERM PERIOD. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A WEAK FRONT THAT BISECTS THE AREA LATE THIS AFTERNOON...AND THROUGH THE EVENING HOURS. LOOKS LIKE THE NORTHERN EXTENT OF THE TSTMS WILL BE ALONG A BLF-ROA-DAN LINE. HAVE INCLUDED VCNTY TSTMS FOR THOSE 3 TAF SITES...MAKING THE WINDOW A GOOD 4 TO 6 HOURS AT THIS POINT...WILL NEED TO NARROW THAT DOWN ONCE THE CONVECTION DEVELOPS AND WE GET A TREND OF MVMNT/FURTHER DEVELOPMENT ON RADAR. ALL TSTMS ARE EXPECTED TO BE FAIRLY STRONG...WITH VERY HEAVY DOWNPOURS...SO IF A STORM PASSES OVER A TERMINAL SITE...IT COULD EASILY PRODUCE A PERIOD OF IFR WEATHER. BEST COVERAGE LOOKS TO BE ALONG THE BLUE RIDGE TO THE SW OF ROA. SHOWER/TSTM ACTIVITY SHOULD WANE BETWEEN 16/04Z AND 06Z...SO HAVE JUST INCLUDED SOME VCNTY SHOWERS AT TAF SITES AFTER ABOUT 06Z. ONCE THE AREA OF SHOWERS/TSTMS SLIDES TO OUR EAST OVERNIGHT...NORTHEAST WINDS WILL PUSH THE FRONTAL BOUNDARY DOWN INTO NC AND LIKELY BRING IN SOME LOW CLOUDS...SO I HAVE BROUGHT ALL TERMINAL SITES DOWN TO MVFR. THESE MVFR CONDITIONS WILL BE SLOW TO LIFT ON SUNDAY. BY SUNDAY AFTERNOON...THE BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT AND BECOME THE FOCUS FOR OVER- RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY HAVE VERY HEAVY RAIN...AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS LATER SUNDAY AFTERNOON THRU MONDAY NIGHT. VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...WERT LONG TERM...WERT AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 914 AM EDT SAT MAY 15 2010 NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-161315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 914 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OS SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE LATER THIS AFTERNOON...AND TRACK SLOWLY EASTWARD INTO THE FOOTHILLS AND PIEDMONT. A FEW OF STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY VERY HEAVY RAINFALL COULD ALSO OCCUR WITH THESE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ACTIVE WEATHER IS EXPECTED MONDAY AND TUESDAY WITH A POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-161315- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 914 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ACTIVE WEATHER IS EXPECTED MONDAY AND TUESDAY WITH A POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 1 N CALLANDS 36.83N 79.58W
05/14/2010 E0.50 INCH PITTSYLVANIA VA PUBLIC
UP TO DIME SIZE HAIL
1005 PM HAIL 4 SE GRETNA 36.91N 79.31W
05/14/2010 E0.88 INCH PITTSYLVANIA VA PUBLIC
&&
CHENARDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL N WESTERN SMITH MOUNTAI 37.04N 79.74W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
HAIL THE SIZE OF QUARTERS WAS REPORTED COVERING THE
GROUND ON WINDSOR POINT LOOP.
0308 PM HAIL 1 NE WESTERN SMITH MOUN 37.05N 79.73W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
HAIL UP TO QUARTER SIZE REPORTED ON BLACKWATER BEND
DRIVE.
0311 PM HAIL 3 NNE WESTERN SMITH MOU 37.08N 79.73W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
HAIL UP TO QUARTER SIZE COVERING THE GROUND ON BURNT
CHIMNEY ROAD.
0517 PM HAIL PRINCETON 37.37N 81.10W
05/14/2010 E1.75 INCH MERCER WV PUBLIC
0525 PM HAIL ATHENS 37.42N 81.02W
05/14/2010 E0.75 INCH MERCER WV TRAINED SPOTTER
0532 PM HAIL BOONE 36.21N 81.67W
05/14/2010 E0.50 INCH WATAUGA NC TRAINED SPOTTER
HAILED FOR 20 MIN.
0537 PM HAIL BLUEFIELD 37.24N 81.27W
05/14/2010 E0.88 INCH TAZEWELL VA PUBLIC
0554 PM TSTM WND DMG 1 NE NARROWS 37.34N 80.81W
05/14/2010 GILES VA LAW ENFORCEMENT
TREE DOWN ON FLETCHER STREET.
0554 PM HAIL PETERSTOWN 37.40N 80.82W
05/14/2010 E0.75 INCH GILES VA FIRE DEPT/RESCUE
0619 PM HAIL BOONE 36.21N 81.67W
05/14/2010 E1.00 INCH WATAUGA NC PUBLIC
0626 PM TSTM WND DMG 1 ENE JEWELL RIDGE 37.19N 81.79W
05/14/2010 TAZEWELL VA PUBLIC
LARGE LIMBS DOWNED ON BEAR WALLOW RD
0630 PM HAIL 4 W MILLERS CREEK 36.19N 81.31W
05/14/2010 E1.00 INCH WILKES NC TRAINED SPOTTER
0640 PM HAIL 4 NE CRITZ 36.67N 80.10W
05/14/2010 E1.00 INCH PATRICK VA PUBLIC
5 MINUTE PERIOD OF ONE INCH HAIL ENDING AT 640 PM NEAR
THE INTERSECTION OF ROUTE 626 AND ROUTE 703
0645 PM HAIL MILLERS CREEK 36.18N 81.23W
05/14/2010 E1.25 INCH WILKES NC TRAINED SPOTTER
QUARTER SIZE TO HALF DOLLAR SIZE
0648 PM TSTM WND DMG 4 SSW HOT SPRINGS 37.95N 79.87W
05/14/2010 BATH VA PUBLIC
TREES DOWN ALONG HIGHWAY 220.
0650 PM HAIL 6 NW SPENCER 36.68N 80.08W
05/14/2010 E0.75 INCH PATRICK VA FIRE DEPT/RESCUE
0650 PM HAIL 2 NW INGALLS FIELD 37.97N 79.86W
05/14/2010 E0.75 INCH BATH VA TRAINED SPOTTER
HAIL WAS ACCOMPANIED BY WINDS ESTIMATED TO BE BETWEEN 45
AND 50 MPH.
0653 PM TSTM WND DMG MILLERS CREEK 36.19N 81.24W
05/14/2010 WILKES NC LAW ENFORCEMENT
TREE DOWN IN TOWN
0700 PM HAIL 4 E ENNICE 36.56N 80.93W
05/14/2010 E0.50 INCH ALLEGHANY NC PUBLIC
DIME SIZE HAIL
0700 PM HAIL 6 NW SPENCER 36.68N 80.08W
05/14/2010 E0.75 INCH PATRICK VA FIRE DEPT/RESCUE
0707 PM TSTM WND DMG 2 SW FIELDALE 36.68N 79.97W
05/14/2010 HENRY VA PUBLIC
LARGE TREE LIMBS DOWN
0708 PM HAIL FIELDALE 36.70N 79.95W
05/14/2010 E0.75 INCH HENRY VA FIRE DEPT/RESCUE
0744 PM HAIL 2 NNW WINDY GAP 36.15N 81.00W
05/14/2010 E1.00 INCH WILKES NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL COVERING THE GROUND ON
ROUTE 421 JUST PAST WINDY GAP ROAD.
0752 PM HAIL RONDA 36.22N 80.94W
05/14/2010 E0.50 INCH WILKES NC TRAINED SPOTTER
0822 PM TSTM WND DMG 4 WNW CENTENARY 37.73N 78.58W
05/14/2010 BUCKINGHAM VA LAW ENFORCEMENT
TREE DOWN ON AXTELL ROAD.
0830 PM TSTM WND DMG 5 NW AMHERST 37.63N 79.11W
05/14/2010 AMHERST VA PUBLIC
LARGE TREE LIMBS DOWN AND NICKEL SIZED HAIL
0832 PM TSTM WND DMG 5 ENE CENTENARY 37.72N 78.42W
05/14/2010 BUCKINGHAM VA LAW ENFORCEMENT
TREE DOWN ON BRIDGE PORT ROAD.
0844 PM HAIL HOT SPRINGS 38.00N 79.83W
05/14/2010 E0.25 INCH BATH VA PUBLIC
0902 PM HAIL 6 SW ROCKY MOUNT 36.94N 79.96W
05/14/2010 E1.00 INCH FRANKLIN VA PUBLIC
0952 PM HAIL 1 N CALLANDS 36.83N 79.58W
05/14/2010 E0.50 INCH PITTSYLVANIA VA PUBLIC
UP TO DIME SIZE HAIL
0955 PM HAIL 2 SW MOUNT AIRY 36.48N 80.64W
05/14/2010 E0.50 INCH SURRY NC PUBLIC
DIME SIZE HAIL ON AIRVIEW DRIVE.
1005 PM HAIL 4 SE GRETNA 36.91N 79.31W
05/14/2010 E0.88 INCH PITTSYLVANIA VA PUBLIC
1040 PM TSTM WND DMG SAXE 36.93N 78.67W
05/14/2010 CHARLOTTE VA LAW ENFORCEMENT
TREES DOWN ON SYLVAN HILL ROAD NEAR SAXE.
&&
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 15 2010
NCZ001-018-152245-
ASHE NC-WATAUGA NC-
608 PM EDT SAT MAY 15 2010
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF SUGAR GROVE...MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS PRODUCED PEA-SIZED HAIL AND HEAVY RAINFALL MAY ALSO
BE EXPECTED.
THIS STORM WILL BE NEAR SILVERSTONE AROUND 615 PM...TROUT AROUND 630
PM AND ASHLAND AROUND 645 PM.
LAT...LON 3634 8177 3634 8173 3636 8174 3649 8167
3631 8151 3618 8186 3618 8187 3629 8192
EXPERIMENTAL
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT MAY 15 2010
NCZ001-002-VAZ009-012-015>017-032-033-043-160015-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HENRY VA-PATRICK VA-SMYTH VA-WYTHE VA-
712 PM EDT SAT MAY 15 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
FLOYD...FRANKLIN...GRAYSON...HENRY...PATRICK...SMYTH AND WYTHE
COUNTIES...
AT 710 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
EAST OF WOOLWINE TO 5 MILES NORTHEAST OF ASHLAND...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR PHILPOTT DAM AROUND 730 PM...OAK LEVEL
AROUND 745 PM...FERRUM AROUND 800 PM AND DUGSPUR AROUND 815 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
3669 8165 3674 8163 3689 8074 3688 8070
3691 8068 3704 7984 3680 7984 3643 8173
AMSThe Roanoke radar (KFCX), 86 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
4 hail. Local standard time, as filed.
Hail ranging from pea to golf ball size fell on Mountain Breeze Lane.
Quarter size hail fell on Valley End Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232851, 232848, 232849, 232850.